Alert archive / Kansas / Areal Flood Warnings in 2019

Areal Flood Warning 9, NWS Dodge City, KS

May 24, 20194 counties in Kansas

NWS Dodge City, KS issued this areal flood warning at May 24, 2019, 3:20 AM CDT for 4 counties in Kansas. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 2019, 3:20 AM CDT (08:20 UTC)
Expired
May 25, 2019, 3:15 AM CDT
In force
24 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
None

Counties Hodgeman County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS

The radar

The Dodge City radar (KDDC), 70 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.3 hours before the alert went out and 324 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2019-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2019-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 294 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
694 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
294 m²/s²
0-3 km storm-relative helicity
654 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this areal flood warning went out at May 24, 2:42 AM CDT, 38 minutes earlier.

Area forecast discussion, May 24, 2:42 AM CDT, 38 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
242 AM CDT Fri May 24 2019

...Updated Long Term...

.SHORT TERM...(Today through Saturday)
Issued at 1213 AM CDT Fri May 24 2019

Waves of convection continue to regenerate across SW KS as of
midnight, as dynamic lift continues to arrive and interact with a
highly moist, unstable airmass. The threat of severe wind/hail and
tornadoes has virtually ended, with the risk now shifting toward
flooding. Storms are highly efficient rain producers, and training
of echoes over saturated soil will aggravate flooding concerns
over the next several hours. Eventually, the HRRR shows convection
exiting eastward out of SW Kansas by sunrise.

A relative break in convection is expected on Friday, as the
effective focusing boundary and instability is shunted to the
south and east of SW KS. Models place the boundary near the far SE
zones, and this is where chance category pops were retained (south
and east of Dodge City). Slight risk of severe from SPC for Barber
county and vicinity appears appropriate, although it appears
storms will struggle to develop any further NW than that. Friday
will be much warmer, as some sunshine and south winds return, with
afternoon temperatures rebounding well into the 70s.

Another round of severe convection is anticipated for Saturday.
00z NAM shows very strong instability building over SW KS in the
afternoon, beneath continued SW flow aloft. NAM progs CAPE on the
order of 3-4000 J/kg and lifted indices to -10C Saturday. 500 mb
flow is notably weaker than we have seen recently, but still
sufficient for convective organization and supercells. In fact,
NAM depicts enhanced 0-1 km EHI over SW KS Saturday evening as the
low level jet intensifies. Assuming discrete storm modes can be
maintained, we are expecting supercells with a distinct tornado
risk late Saturday. Kept scattered/chance category pops in the
grids Saturday afternoon, with warmer temperatures in the lower
80s.

.LONG TERM...(Sunday through Thursday)
Issued at 242 AM CDT Fri May 24 2019

One more round of severe convection is apparent for Sunday.
Energetic SW flow aloft is maintained, in response to an intense
cold closed low sinking south through California through Sunday. A
lead shortwave ejecting onto the plains ahead of this feature will
increase dynamic lift by late Sunday, interacting with the
dryline. CAPE and shear parameters will again support supercell
thunderstorms and potentially high-end hail/tornado events.
NAM forecasts extreme instability in SW KS late Sunday, with CAPE
as high as 5000 J/kg along with surface dewpoints near 70 F.
Approaching shortwave will augment bulk shear such that supercell
mode will be favored across the western counties Sunday afternoon.
Likely pops are warranted through Sunday evening. Mesoscale
influences are difficult/impossible to determine on Day 3, but
clearly a severe threat is present on Sunday as outlined by SPC.

Western closed low weakens slightly and is forecast to reach Utah
on Memorial Day. With the approach of the upper low and the
resulting stronger lee trough, the holiday will be windy, with
south winds averaging 20-30 mph with higher gusts. Models remain
consistent with a break in the convection Monday, with the dryline
effectively capped.

The upper low is consistently progged to arrive in Nebraska on
Tuesday, with the accompanying cold front bringing a NWly wind
shift and noticeably cooler temperatures. Some showers and
thunderstorms may accompany this frontal passage, but amounts and
coverage appear to be limited. Behind the front, Wednesday and
Thursday are expected to be dry and stable with no thunderstorms.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1107 PM CDT Thu May 23 2019

Scattered convection will continue for a few more hours, with
locally heavy rain and reduced cig/vis. HRRR model shows
convection ending and/or exiting eastward out of SW KS by 12z Fri,
with dry conditions returning to the airports. Outside of
convection, winds will trend light NW overnight, before becoming
light and variable around sunrise Friday. After 18z Fri, modestly
gusty south/southeast winds will resume at all airports, averaging
10-20 kts. VFR will prevail daylight Friday, with afternoon
convection favoring areas south and east of DDC.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  76  61  82  60 /  10  30  40  60
GCK  78  58  83  57 /  10  20  40  70
EHA  78  53  83  56 /  10  10  40  40
LBL  77  56  83  58 /  20  20  50  50
HYS  79  61  82  58 /  10  30  20  60
P28  75  65  82  62 /  50  50  30  60

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 7 AM CDT this morning for KSZ066-079>081-
088>090.

&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Turner
Hazardous weather outlook, May 24, 3:06 AM CDT, 14 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
306 AM CDT Fri May 24 2019

KSZ030-031-043>046-061>066-074>081-084>090-250815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
306 AM CDT Fri May 24 2019 /206 AM MDT Fri May 24 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Scattered thunderstorms will be restricted to the southeast zones
Friday afternoon and evening, where the strongest storms may
produce large hail and strong winds.

Day 1 Hazards
-------------
* Flooding: Limited risk
* Lightning: Limited risk
* Thunderstorm Wind: Limited risk
* Thunderstorm Hail Risk: Limited risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion

Additional rounds of severe thunderstorms are expected both
Saturday and Sunday afternoon/evening. High end severe weather is
possible on both these days, with tornadoes and very large hail
possible. Drier more stable air is expected next week.

Days 2-7 Hazards
----------------
* Saturday
  - Flooding: Elevated risk
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk

* Sunday
  - Lightning: Elevated risk
  - Flooding: Elevated risk
  - Severe thunderstorm: Elevated risk

* Monday
  - Non thunderstorm wind: Limited risk

* Tuesday
  - Lightning: Elevated risk

* Wednesday
  No hazards.

* Thursday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required across the southeast zones
Friday afternoon and evening.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

Turner

In the hours before

Special weather statement, May 23, 11:22 PM CDT, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1122 PM CDT Thu May 23 2019

KSZ080-081-089-090-240515-
Pratt KS-Barber KS-Kiowa KS-Comanche KS-
1122 PM CDT Thu May 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIOWA...NORTHWESTERN
BARBER...NORTHEASTERN COMANCHE AND SOUTHWESTERN PRATT COUNTIES UNTIL
1215 AM CDT...

At 1122 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wilmore, moving northeast at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cullison, Coats, Sun City, Wellsford, Croft and Belvidere.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 200 AM CDT for south central
Kansas.

LAT...LON 3714 9916 3718 9928 3767 9904 3760 9864
TIME...MOT...LOC 0422Z 215DEG 32KT 3733 9914

TATRO
Special weather statement, May 23, 11:31 PM CDT, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1131 PM CDT Thu May 23 2019

KSZ063-064-077-240515-
Gray KS-Finney KS-Hodgeman KS-
1131 PM CDT Thu May 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FORD...EASTERN
FINNEY...SOUTHWESTERN HODGEMAN AND NORTHERN GRAY COUNTIES UNTIL 1215
AM CDT...

At 1131 PM CDT, Doppler radar was tracking a strong thunderstorm near
Charleston, moving northeast at 55 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Jetmore, Pierceville, Ingalls, Charleston and Kalvesta.

LAT...LON 3770 10054 3783 10071 3825 10053 3810 9988
      3791 10019 3791 10022 3789 10023
TIME...MOT...LOC 0431Z 224DEG 49KT 3782 10056

JJOHNSON
Special weather statement, May 23, 11:49 PM CDT, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1149 PM CDT Thu May 23 2019

KSZ066-240515-
Stafford KS-
1149 PM CDT Thu May 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN STAFFORD COUNTY UNTIL
1215 AM CDT...

At 1149 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stafford, moving northeast at 45 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Stafford, Zenith and Neola.

A Tornado Watch remains in effect until 200 AM CDT for south central
Kansas.

LAT...LON 3784 9853 3797 9873 3826 9851 3826 9847
      3790 9847
TIME...MOT...LOC 0449Z 217DEG 37KT 3804 9855

TATRO
Local storm report, May 23, 11:53 PM CDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1153 PM CDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     FLASH FLOOD      1 SW ALEXANDER          38.46N 99.56W
05/23/2019                   RUSH               KS   LAW ENFORCEMENT

            WATER OVER ROAD AT AVE S AND RD 120. ALSO
            ABOUT 1/4 MILE EAST OF HWY 183 NEAR AVE F
            AND G, WATER WAS RUSHING OVER ROAD .

&&

MR
Local storm report, May 24, 12:32 AM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1232 AM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     FLASH FLOOD      4 E ENSIGN              37.66N 100.16W
05/23/2019                   FORD               KS   LAW ENFORCEMENT

            WATER OVER THE ROAD AT 107 RD AND SADDLE.

&&

MR
Special weather statement, May 24, 1:35 AM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Dodge City KS
135 AM CDT Fri May 24 2019

KSZ046-065-066-078>081-240730-
Pratt KS-Stafford KS-Rush KS-Pawnee KS-Kiowa KS-Edwards KS-Ford KS-
135 AM CDT Fri May 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FORD...NORTHERN
KIOWA...PAWNEE...WESTERN STAFFORD...SOUTHEASTERN RUSH...EDWARDS AND
NORTHWESTERN PRATT COUNTIES UNTIL 230 AM CDT...

At 135 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rush Center to near Mullinville. Movement
was east at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Larned, Kinsley, Macksville, Lewis, Garfield, Rush Center, Rozel,
Belpre, Timken, Ash Valley, Fellsburg, Sanford, Frizell, Centerview,
Zook, Shaffer and Trousdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 200 AM CDT for south central
Kansas.

LAT...LON 3771 9900 3761 9965 3847 9935 3853 9903
      3826 9903 3826 9889
TIME...MOT...LOC 0635Z 265DEG 34KT 3841 9929 3764 9956

TURNER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:01 PM CDTSpecial Weather StatementDDCGrant29 min
May 23, 7:11 PM CDTSpecial Weather StatementDDCGrant34 min
May 23, 7:25 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness, Pawnee18 min
May 23, 7:30 PM CDTSpecial Weather StatementDDCClark45 min
May 23, 7:59 PM CDTSpecial Weather StatementDDCRush31 min
May 23, 8:06 PM CDTSpecial Weather StatementDDCSeward39 min
May 23, 8:14 PM CDTSpecial Weather StatementDDCScott31 min
May 23, 8:18 PM CDTSpecial Weather StatementDDCFord57 min
May 23, 8:19 PM CDTSpecial Weather StatementDDCMeade41 min
May 23, 8:25 PM CDTSpecial Weather StatementDDCEllis, Rush35 min
May 23, 9:03 PM CDTSpecial Weather StatementDDCMeade42 min
May 23, 9:26 PM CDTSpecial Weather StatementDDCComanche34 min
May 23, 9:37 PM CDTSpecial Weather StatementDDCGray38 min
May 23, 9:48 PM CDTTornado WarningDDCClark, Comanche42 min
May 23, 10:05 PM CDTSpecial Weather StatementDDCMeade40 min
May 23, 10:18 PM CDTSpecial Weather StatementDDCMeade42 min
May 23, 10:23 PM CDTTornado WarningDDCComanche, Kiowa37 min
May 23, 10:31 PM CDTSpecial Weather StatementDDCComanche29 min
May 23, 10:32 PM CDTSpecial Weather StatementDDCMeade43 min
May 23, 10:40 PM CDTSevere Thunderstorm WarningDDCComanche50 min
May 23, 10:43 PM CDTSpecial Weather StatementDDCKiowa47 min
May 23, 10:45 PM CDTTornado Warning Tornado observedDDCComanche45 min
May 23, 10:48 PM CDTSpecial Weather StatementDDCFord27 min
May 23, 10:59 PM CDTFlash Flood WarningDDCFord, Gray, Hodgeman, Meade8 hr
May 23, 11:13 PM CDTSpecial Weather StatementDDCSeward47 min
May 23, 11:15 PM CDTSpecial Weather StatementDDCKiowa45 min
May 23, 11:16 PM CDTSpecial Weather StatementDDCFord44 min
May 23, 11:22 PM CDTSpecial Weather StatementDDCComanche53 min
May 23, 11:31 PM CDTSpecial Weather StatementDDCGray44 min
May 23, 11:34 PM CDTFlash Flood WarningDDCFord, Hodgeman, Ness, Pawnee, Rush4 hr
May 23, 11:49 PM CDTSpecial Weather StatementDDCStafford26 min
May 24, 12:28 AM CDTSevere Thunderstorm WarningDDCHodgeman, Ness, Pawnee, Rush47 min
May 24, 12:58 AM CDTSevere Thunderstorm WarningDDCEllis, Rush31 min
May 24, 1:35 AM CDTSpecial Weather StatementDDCEdwards, Pawnee55 min
May 24, 2:49 AM CDTRiver Flood WarningDDCPawnee3 days
May 24, 2:37 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche53 min
May 24, 3:21 PM CDTSpecial Weather StatementDDCBarber54 min
May 24, 5:07 PM CDTFlash Flood WatchDDCBarber, Clark, Comanche, Edwards, Ellis, Ford and 7 more32 hr
May 24, 5:11 PM CDTSpecial Weather StatementDDCComanche49 min
May 24, 5:58 PM CDTSpecial Weather StatementDDCPratt47 min
May 24, 5:59 PM CDTSpecial Weather StatementDDCBarber31 min

Nearby

Areal Flood Warnings in Kansas, 2019Every areal flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.